North Carolina, 2002

Damaging Wind in North Carolina, August 17, 2002

August 17, 2002 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 17, 1:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SAT AUG 17 2002

TSTMS WILL DECREASE IN COVERAGE W/ THE LOSS OF HEATING THIS EVENING.
IN THE MEANTIME...SOME STORMS MAY BECOME STRONG GIVEN THE AMOUNT OF
CAPE AND INSTABILITY PRESENT. BERMUDA RIDGE WILL CONTINUE TO SUPPLY
AMPLE MSTR IN THE LOWEST LEVELS...WHILE A TROF DEVELOPS ALONG THE
MID-ATLC AND SOUTHEAST UNITED STATES. CONVERGENCE WILL INCREASE
ACROSS THE REGION (ESP INLAND) AS THIS FEATURE EVOLVES...AND COUPLED
W/ WEAK DIFL PATTERN ALOFT SHOULD BE EFFICIENT TO SUPPORT SCT STORMS
SUN AND MON. COVERAGE WOULD BE HIGHEST DURING THE AFTN AND EVENING
TIME FRAME.

VORT ACROSS CURRENTLY ACROSS TN/KY WILL PASS N OF HERE LATER TONIGHT
AND SUN...HOWEVER LOBE MAY AFFECT THE FA DURING THAT TIME SO WILL
HOLD SLIGHT CHANCES RAFL OVERNIGHT. CONVERGENCE ALONG THE TROF
TOMORROW WILL LIKELY INCREASE FURTHER AS THE FLOW BACKS ALONG THE
COASTAL AREAS IN RESPONSE TO THE SEA BREEZE SO WILL LIKELY GO 10%
HIGHER THAN GUIDANCE POPS SUN AND SUN EVE. VORT WILL BE OFF THE NC
COAST BY MON...HOWEVER HEATING AND CONVERGENCE ALONG THE TROF SHOULD
BE SUFFICIENT ENOUGH TO JUSTIFY 30% MON. IN THE NEAR TERM FOR TEMPS
BASICALLY A PERSISTENCE FCST. EXPECT SKIES WILL VARY FROM PARTLY
CLOUDY TO MOSTLY CLOUDY AT TIMES.

EXTENDED TUE THROUGH SAT: PROBLEMS IN THE EXTENDED ARE FOCUSED
AROUND MID WEEK WITH THE COLD FRONT SAGGING S INTO THE CAROLINAS.
SUBTROPICAL RIDGE WILL BUILD NORTH AND EAST FROM THE SRN PLAINS BY
MID-WEEK AND WILL BE BACK IN PLACE ACROSS THE SOUTHEAST UNITED
STATES THE SECOND HALF OF THE WEEK. GFS SHOWING AN ATYPICALLY
AMPLIFIED TROF FOR THIS TIME OF YEAR EVOLVING ACROSS THE ERN UNITED
STATES NEXT WEEKEND. NOT SURE HOW THIS WILL PLAY OUT...BUT W/ THE
UPPER RIDGE MOSTLY OFF THE EAST COAST WOULD EXPECT THE RETURN OF
DIURNAL CONVECTION IN THE LEAST. AS FAR AS THE FCST GOES...WILL
CARRY CHANCE POPS UP TO TUE...SLIGHT CHANCE WED...DRY THU/FRI THEN
INTRODUCE A SLIGHT CHANCE SAT.

MARINE: SW FLOW WILL CONTINUE THRU WED. SPEEDS VARY 10-20KTS
DEPENDING ON TIME OF DAY AND STRENGTH OF PIEDMONT TROF. A COLD FRONT
WILL FINALLY MAKE IT INTO AT LEAST THE NORTHERN WATERS WED. ON THE
GFS THE PATTERN TO THE ISOBARS BEHIND THE FRONT SUGGEST A QUICK
SOUTHWARD MOVEMENT...BUT ONE MUST REMEMBER THIS FRONT IS MOVING INTO
A MEAN RIDGE POSN ON THE EAST COAST AND WILL BE ENCOUNTERING MUCH
RESISTANCE. WILL STALL THE FRONT OUT SOMEWHERE NEAR THE NC/SC BORDER
WITH VARIABLE WINDS WED-THU.

FCSTID = 29
PRELIMINARY NUMBERS...

ILM   73  91  73  90 /  30  40  30  30
LBT   71  92  71  91 /  40  40  30  30
FLO   72  92  72  92 /  50  40  30  30
MYR   74  89  74  88 /  30  40  30  30

.ILM...
NC...NONE.
SC...NONE.

PFAFF     - PUBLIC
ARMSTRONG - MARINE

In the hours before

Special weather statement, Aug 17, 12:43 PM EST, 2 hours 17 minutes before
NCZ087-SCZ017-023-024-032-033-039-171915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT SAT AUG 17 2002

STRONG THUNDERSTORMS ARE DEVELOPING AND MOVING EAST INTO MARLBORO
AND FLORENCE COUNTIES. THE STORMS WILL MOVE TO BENNETTSVILLE BY 2 PM
AND WILL APPROACH FLORENCE AND PAMPLICO BY 230 PM. FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE
STORMS WITH RAINFALL RATES APPROACHING AN INCH AND A HALF IN AN
HOUR. THE STORMS WILL MOVE EAST TO ROBESON...DILLON...AND MARION
COUNTIES BY 315 PM.

43
Special weather statement, Aug 17, 2:00 PM EST, 1 hour before
NCZ087-096-099-SCZ017-023-032>034-039-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SAT AUG 17 2002

...STRONG THUNDERSTORMS CONTINUE...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PROGRESS EAST WITH
EMBEDDED HEAVIER STORMS. SOME STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND
SMALL HAIL. AN AREA OF HEAVIER STORMS WILL CROSS INTERSTATE 95
FROM OAK GROVE TO LUMBERTON AND WILL MOVE INTO BLADEN...WESTERN
COLUMBUS...AND HORRY COUNTIES BY 4 PM. MORE STRONG STORMS WILL MOVE
INTO CENTRAL WILLIAMSBURG COUNTY BY 330 PM AND WILL CONTINUE TO MOVE
EAST AT 15 MPH.

43
Local storm report, Aug 17, 2:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
327 PM EDT SAT AUG 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    3 SE DILLON               SC   .75 INCH HAIL
08/17/02   DILLON                         REPORTED BY TRAINED
                                          SPOTTER

DL

The radar

The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
August 17, 3:00 PM EST
Where
Columbus County, Cerro Gordo
Measured
65 kt (75 mph)
Reported by
UTILITY COMPANY
Coordinates
34.317, -78.917

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316132.